St. Jude researchers looked at 16 polymorphisms and showed associations with the three stages of treatment.
Inherited variations in certain genes make children with acute lymphoblastic leukemia (ALL) susceptible to side effects of chemotherapy, report investigators at St. Jude Children’s Research Hospital. The researchers showed that these polymorphisms occur in specific genes known to influence pharmacodynamics.
“When the results of our findings are translated into routine clinical care, we should see less toxicity among children being treated for ALL,” notes Mary Relling, chair of the pharmaceutical sciences department at St. Jude and senior author of the study reported in the May 15 issue of Blood.
The St. Jude team extracted DNA from healthy white blood cells of 240 patients and looked for 16 polymorphisms previously linked to drug pharmacodynamics. The scientists identified links between specific polymorphisms and gastrointestinal, infectious, hepatic, and neurologic toxicities during each phase of treatment. The three stages of therapy were induction, the initial phase designed to cause remission of the cancer; consolidation, the follow-up after induction; and continuation, the final phase to ensure comprehensive elimination of cancer cells.
The study showed that some of the 16 genetic polymorphisms are linked to toxic side effects during more than one treatment phase and some caused more than one type of toxicity, the researchers report. Additionally, they say, certain polymorphisms were linked to the pharmacokinetics of specific drugs.
For example, the investigators found that during the induction phase, polymorphisms in the two genes that were part of a biochemical pathway that breaks down chemotherapy drugs were linked to gastrointestinal toxicity and infection. In the consolidation phase, when drugs called antifolates were the main treatment, a folate was associated with gastrointestinal toxicity, as it was during the continuation phase. Also, in all three phases, one polymorphism was linked to hyperbilirubinemia partly caused by the drug methotrexate.